Alert archive / Massachusetts / Red Flag Warnings in 2008
Red Flag Warning 1, NWS Albany, NY
NWS Albany, NY issued this red flag warning at Apr 24, 2008, 3:53 AM EDT for Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut. It took effect at Apr 24, 2008, 12:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2008, 3:53 AM EDT (07:53 UTC)
- In effect from
- Apr 24, 2008, 12:00 PM EDT
- Expired
- Apr 24, 2008, 6:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Albany, NY
Counties Northwest Hills Planning Region, CT, Berkshire County, MA
The radar
The Albany radar (KENX), 88 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 2054 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KALY 240753 RFWALY RED FLAG WARNING NATIONAL WEATHER SERVICE ALBANY NY 353 AM EDT THU APR 24 2008 NYZ032-033-038-082-240900- /O.CAN.KALY.FW.A.0001.080424T1600Z-080425T0000Z/ NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-NORTHERN FULTON- 353 AM EDT THU APR 24 2008 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ALBANY HAS CANCELLED THE FIRE WEATHER WATCH FOR THE WESTERN ADIRONDACKS AND WESTERN MOHAWK. EVEN THOUGH CONDITIONS WILL BE DRY TODAY...WIND GUSTS GREATER THAN 25 MPH ARE NOT EXPECTED TO OCCUR IN THIS AREA. $$ CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-083-084- VTZ013>015-242200- /O.UPG.KALY.FW.A.0001.080424T1600Z-080425T0000Z/ /O.NEW.KALY.FW.W.0001.080424T1600Z-080424T2200Z/ NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 353 AM EDT THU APR 24 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A RED FLAG WARNING FOR THE SOUTHEAST ADIRONDACKS...CENTRAL AND EASTERN MOHAWK VALLEY...SCHOHARIE VALLEY...EASTERN CATSKILLS...GREATER CAPITAL REGION...LAKE GEORGE SARATOGA REGION...MID HUDSON VALLEY...TACONICS...BERKSHIRES...LITCHFIELD HILLS AND SOUTHERN VERMONT...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. WINDS WILL BECOME NORTH-NORTHWEST THIS MORNING WITH SUSTAINED WIND SPEEDS INCREASING TO AROUND 12 TO 17 MPH. GUSTS OF 25 TO 30 MPH WILL BE COMMON BY LATE MORNING AND INTO THE AFTERNOON HOURS. DRIER AIR WILL FILTER INTO THE REGION...WITH MINIMUM RELATIVE HUMIDITY VALUES MAINLY BETWEEN 20 AND 25 PERCENT THIS AFTERNOON. THE COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS WILL CREATE RED FLAG CONDITIONS ACROSS THE WARNING AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS81 KALY 242206 RFWALY RED FLAG WARNING NATIONAL WEATHER SERVICE ALBANY NY 606 PM EDT THU APR 24 2008 CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-083-084- VTZ013>015-242315- /O.EXP.KALY.FW.W.0001.000000T0000Z-080424T2200Z/ NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 606 PM EDT THU APR 24 2008 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR THE LAKE GEORGE SARATOGA REGION...GREATER CAPITAL DISTRICT...EASTERN MOHAWK VALLEY...EASTERN CATSKILLS...MID HUDSON VALLEY...TACONICS AND ADJACENT WESTERN NEW ENGLAND. WHILE VERY DRY CONDITIONS WITH LOW LEVELS OF HUMIDITY REMAIN ACROSS THE REGION...WINDS HAVE DIMINISHED TO BELOW RED FLAG WARNING CRITERIA. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this red flag warning went out at Apr 24, 1:35 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 24, 1:35 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
135 AM EDT THU APR 24 2008
.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION THIS EVENING...
ACCOMPANIED BY SOME SHOWERS AND POSSIBLY A FEW THUNDERSTORMS.
HIGH PRESSURE WILL AGAIN BUILD IN ACROSS THE REGION STARTING
THURSDAY...AND DOMINATE OUR WEATHER THROUGH LATE FRIDAY.
ANOTHER DISTURBANCE WILL BRING A POSSIBILITY OF SHOWERS AND
THUNDERSTORMS FOR THE FIRST PART OF THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
A BEAUTIFUL SUMMER-LIKE AFTERNOON WITH CLOUDS ON THE INCREASE
AHEAD OF A FRONTAL SYSTEM APPROACHING WESTERN NEW YORK. THERE WAS
A LINE OF SCATTERED SHOWERS ACROSS THE FINGER LAKES REGION. THE
MORE CONSERVATIVE GFS MODEL HAS CAPE VALUES OF 900 J/KG OVER
CENTRAL NY AT 00Z...WHICH DIMINISH RAPIDLY DURING THE EVENING
HOURS. WE WILL GO WITH CHANCE POPS FOR MOST OF THE FCST AREA
EXCEPT THE MID HUDSON OF NY AND NWRN CT WHERE WE HAVE GONE WITH
SLIGHT CHC EXPCTG SHWR ACTIVITY TO DIMINISH BY THE TIME IT GETS
THAT FAR SE. ONLY SLGHT CHC TSTMS...CURRENTLY LDS HAS A FEW HITS
OVER NRN PA. HAVE FAVORED MET/MOS FOR OVERNIGHT LOWS. CLOUDS
EXPECTED TO CLEAR OUT BY DAYBREAK.
&&
.SHORT TERM /FRIDAY/...
COOLER AIR FLOWS INTO THE REGION IN WAKE OF FRONTAL PASSAGE
AND HIGHS FCST TO BE NEAR 80 ONLY IN MID HUDSON REGION OF NY.
ELSEWHERE LOOKING FOR MID 70S CAPITAL DIST AND MOSTLY 60S OVER
ADIRONDACKS AND SOUTHERN GREEN MTNS. HAVE STAYED FAIRLY CLOSE
TO MAV/MOS GUIDANCE. NO PRECIP IN THE PICTURE FOR THIS PERIOD
WITH LOWS 30 TO 40 OVER THE REGION UNDER MOSTLY CLEAR SKIES AND
NEAR CALM WINDS AS A HIGH PRESSURE AREA MOVES OVER THE REGION.
HIGHS FRIDAY A TAD WARMER...UPPER 60S TO NEAR 80...AGAIN HAVE
STAYED FAIRLY CLOSE TO MAV/MOS GUIDANCE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE BEGINNING OF THE BREAKDOWN OF OUR WARM PATTERN BEGINS FRIDAY
NIGHT INTO SATURDAY. STRONG UPPER ENERGY SLOWLY SPINS THOUGH THE
NORTHERN PLAINS...AND SUCCESSIVE PIECES OF ENERGY STEP THEIR WAY
INTO AND THROUGH THE NORTHEASTERN U.S. THROUGH THE MIDDLE OF NEXT
WEEK. OF COURSE SPRING IS UPPER CUT-OFF LOW SEASON...AND WARM
ADVECTION PRECIPITATION APPROACHES LATE FRIDAY NIGHT AND THROUGH THE
DAY SATURDAY. HIGHS WILL STILL BE ABOVE NORMAL...SOLIDLY INTO THE
MID/UPPER 60S IN MANY PLACES SATURDAY...DESPITE THE CLOUD COVER AND
INCREASING RAIN.
WARM ADVECTION PRECIPITATION DIMINISHES LATE SATURDAY NIGHT AND
EARLY SUNDAY...AS THE FIRST PIECE OF UPPER ENERGY RETREATS NORTH
INTO CANADA. THE NEXT PIECE OF UPPER ENERGY APPROACHES LATER SUNDAY
AND CONTINUES TO AFFECT THE REGION THROUGH MONDAY. SOME CONSENSUS
ON A LOW-LEVEL JET SEGMENT AND BOUNDARY LAYER THERMAL RIDGE
CONTRIBUTING TO POTENTIALLY HEAVY RAIN...ESPECIALLY IN THE
CATSKILLS...BUT WILL KEEP AN EYE ON THAT. HIGHS SUNDAY 50S TO
LOWER/MID 60S...HIGHS MONDAY IN THE 50S AND LOWER 60S.
MEAN UPPER TROUGH AXIS SETS UP FAR ENOUGH EAST...SO THAT THE COLDER
AIR ADVECTS INTO OUR REGION TUESDAY AND TUESDAY NIGHT. RAIN CHANCES
WILL CONTINUE WITH THE COLD FRONT TRACKING THROUGH IN THAT TIME
FRAME. HIGHS TUESDAY IN THE 50S...40S IN ADIRONDACKS AND SOUTHERN
GREEN MOUNTAINS. SOME SPREAD IN GUIDANCE FROM TUESDAY NIGHT THROUGH
WEDNESDAY...BUT GENERAL CONSENSUS THAT BOUNDARY LAYER TEMPERATURES
COOL ENOUGH FOR SNOW SHOWERS IN THE CATSKILLS...ADIRONDACKS AND
SOUTHERN GREEN MOUNTAINS TUESDAY NIGHT. HIGHS WEDNESDAY LOOK BELOW
NORMAL. WILL BE INTERESTING TO SEE JUST HOW UPPER LOW EVOLVES...AND
MANY PIECES OF UPPER ENERGY TRACK AROUND THE PERIPHERY TO AFFECT OUR
REGION.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS (MAINLY P6SM SKC) WILL PERSIST AT THE KGFL/KALB/KPOU
TAFS THROUGH 06Z/FRI AS HIGH PRESSURE BUILDS INTO THE REGION. SOME
CLOUDS (BKN090) WILL LINGER AT KPOU UNTIL 08Z THIS MORNING WITH VCSH
ALSO INCLUDED IN THE FORECAST.
WINDS OUT OF THE WEST OR NORTHWEST WILL RANGE BTWN 5-10 KTS THROUGH
AROUND SUNRISE...THEN SHIFT TO NORTHERLY AND INCREASE TO 10 TO 12
KTS WITH GUSTS TO 15 TO 20 KTS AFTER 13Z. AFTER 23Z WINDS WILL
DIMINISH...BECOMING CALM OVERNIGHT THURSDAY NIGHT.
OUTLOOK...
FRI-SAT...VFR...NO WX.
SAT PM-MON...VFR/MVFR...SCATTERED -SHRA/-TSRA.
&&
.FIRE WEATHER...
FIRE WEATHER WATCH IN EFFECT FROM NOON THURSDAY UNTIL 8 PM EDT
THURSDAY...
LOW RELATIVE HUMIDITY VALUES OF 25 TO 30 PERCENT TODAY AS WELL AS
HAINES INDEX OF 6 ACROSS WESTERN NEW ENGLAND THIS AFTERNOON...
TEMPERATURES WILL ONCE AGAIN BE VERY WARM TODAY...WITH HUMIDITY
LEVELS SLIGHTLY HIGHER THAN TUESDAY DUE TO AN INCREASE IN LOW LEVEL
MOISTURE AHEAD OF A COLD FRONT THAT WILL BE MOVING THROUGH THE AREA
FROM NORTHWEST TO SOUTHEAST THIS EVENING. THIS COLD FRONT WILL
TRIGGER SOME SCATTERED SHOWERS WITH JUST A SLIGHT CHANCE OF THUNDER
LATE THIS AFTERNOON INTO THE EVENING. NOT MUCH RAINFALL EXPECTED...
WITH MOST AREAS GETTING ONLY A TRACE OR REMAINING DRY. RELATIVE
HUMIDITY VALUES EARLY THIS EVENING 45 TO 55 PERCENT RISING TO
80 TO 100 PERCENT AN HOUR OR TWO BEFORE DAYBREAK...DROPPING TO
BETWEEN 22 AND 25 PERCENT TOMORROW AFTERNOON. WINDS SHOULD BE
RELATIVELY LIGHT...GUSTING TO 12 TO 22 MPH...THERE IS A LOW DEGREE
OF CERTAINTY THAT WIDESPREAD 25+ MPH GUSTS WILL OCCUR. BASICALLY
IT LOOKS VERY MARGINAL TO MEET THE WIND CRITERIA FOR RED FLAG
CONDITIONS. SO WILL CONTINUE THE FIRE WEATHER WATCH FOR NOW...
WITH FURTHER REFINEMENT ON THE MID SHIFT. BY THURSDAY...IT WILL
HAVE BEEN AT LEAST 10 DAYS SINCE THE LAST WIDESPREAD MEASURABLE
RAINFALL.
&&
.HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT FOR THE HUDSON RIVER IN THE AREA
OF THE STILLWATER FLATS...REFERENCED PRIMARILY TO THE LOWER POOL
AT CHAMPLAIN CANAL LOCK 5 SCHUYLERVILLE. THE HUDSON RIVER DROPPED
BELOW FLOOD AT FORT EDWARD EARLIER TODAY. THE GREAT SACANDAGA
LAKE REMAINS ABOVE FLOOD SPILLING NEARLY TWO AND A HALF FEET
OF WATER. THE ONLY OTHER SITE ABOVE FLOOD IS THE SCHROON RIVER
BETWEEN SCHROON LAKE AND THE HUDSON RIVER...WHICH WAS STILL ABOUT
5 INCHES OVER ITS 7 FOOT FLOOD STAGE AT RIVERBANK. IT IS FORECAST
TO DROP BELOW FLOOD EARLY THURSDAY AFTERNOON. SNOW COVER HAS
DECREASED CONSIDERABLY OVER THE PAST COUPLE OF WEEKS BUT REMAINS
ACROSS THE HIGHER TERRAIN OF THE ADIRONDACKS AND THE SOUTHERN
GREEN MOUNTAINS OF VERMONT...MOSTLY UNDER A DENSE CANAOPY OF
EVERGREEN TREES ON NORTH AND EAST FACING SLOPES. SCATTERED SHOWERS
AND A FEW THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS AFTERNOON
INTO THE EVENING...AHEAD OF A COLD FRONT. HOWEVER...RAINFALL AMOUNTS
WILL BE LIGHT...GENERALLY LESS THAN A TENTH OF AN INCH. THURSDAY AND
FRIDAY SHOULD BE DRY WITH HIGH PRESSURE BUILDING BACK IN. ANOTHER
COLD FRONT PASSAGE IS EXPECTED SATURDAY NIGHT INTO SUNDAY...WHICH
MAY BRING A ROUND OF AT LEAST SCATTERED SHOWERS AND POSSIBLY SOME
THUNDERSTORMS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR CTZ001-013.
NY...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR NYZ032-033-038>043-047>054-058>061-063>066-
082>084.
MA...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR MAZ001-025.
VT...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR VTZ013>015.
&&
SYNOPSIS...RCK
NEAR TERM...RCK
SHORT TERM...RCK
LONG TERM...NAS
AVIATION...KGS
FIRE WEATHER...RCK
HYDROLOGY...RCKHazardous weather outlook, Apr 23, 3:58 AM EDT, 23 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 358 AM EDT WED APR 23 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-240800- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 358 AM EDT WED APR 23 2008 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT ISOLATED OR WIDELY SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED FROM LATE THIS AFTERNOON INTO THE EVENING. INDIVIDUAL THUNDERSTORMS WILL MOVE FROM NORTHWEST TO SOUTHEAST AROUND 20 TO 25 MPH. THE THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL PASS THROUGH THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Massachusetts, 2008Red Flag Warnings in Connecticut, 2008Red Flag Warnings in Vermont, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.